Using Bengay can lead to salicylate poisoning.

  News reports of a teenage athlete's death possibly from salicylate toxicity have people worried whether Bengay and similar sports creams are dangerous.

  Tell people that this is a case of extreme overuse. The teen was reported as regularly using Bengay muscle cream all over her legs in addition to two other products also containing methyl salicylate.

  Explain that the therapeutic effect of methyl salicylate topicals is due to local penetration into surrounding tissues. Systemic absorption does occur with these products, but with normal use the amount absorbed is minimal.

Get concise advice on drug therapy, plus unlimited access to CE

Pharmacist's Letter includes:

  • 12 issues every year, with brief articles about new meds and hot topics
  • 300+ CE courses, including the popular CE-in-the-Letter
  • Quick reference drug comparison charts
  • Access to the entire archive

Already a subscriber? Log in

Volume pricing available. Get a quote